Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 2004 Aug;79(8):1059-62.

Exercise-induced syncope associated with QT prolongation and ephedra-free Xenadrine.

Author information

  • 1Uniformed Services University of the Health Sciences, Bethesda, MD 20814, USA.

Erratum in

  • Mayo Clin Proc. 2004 Dec;79(12):1591.

Abstract

The Food and Drug Administration recently banned the sale of ephedra alkaloids because of their association with arrhythmic sudden death, myocardial infarction, and stroke. This has resulted in the emergence of formulations marketed for weight loss and performance enhancement that are "ephedra free" but contain other sympathomimetic substances, the safety of which has not been established. We report a case of exercise-induced syncope in a healthy 22-year-old woman that occurred 1 hour after she took the second dose of Xenadrine EFX, an ephedra-free weight-loss supplement. Electrocardiography revealed prolongation of the QT interval (corrected QT, 516 milliseconds); this resolved in 24 hours. Results of echocardiography and exercise stress testing were normal. Nine months of monitoring with an implanted loop recorder revealed no arrhythmias in the absence of Xenadrine EFX. Although this product contains a number of compounds whose pharmacologic effect is poorly characterized, notable quantities of phenylephrine are present, and the proarrhythmic potential of this compound in the setting of exercise is discussed.

Comment in

PMID:
15301335
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk